Illinois, 2002High Wind in Illinois, March 9, 2002
March 9, 2002 · NWS LOT · 18 events in 18 counties and zones
Strong low pressure moved across the upper midwest on Saturday, March 9th. Winds were sustained between 40 and 50 mph during most the afternoon and evening hours, with wind gusts to 60 mph.
Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 4
- Injuries
- 4
- Property damage
- $200,000
- Crop damage
- None recorded
- Events
- 18
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong low pressure moved across the upper midwest on Saturday, March 9th. Winds were sustained between 40 and 50 mph during most the afternoon and evening hours, with wind gusts to 60 mph. Trees, branches, utility poles and wires were blown down across all of north central and northeast Illinois. Three people were killed when scaffolding being used on the John Hancock Center downtown fell some 40 stories to the street below, where it crushed two cars. Four other people were injured. A driver of a semi truck was killed when his truck was blown over on northbound Interstate 57 near US 30 in Matteson in Cook county. Another semi was blown over in Paw Paw in Lee county. A window was blown out at the Des Plaines Oasis on Interstate 90. Part of a roof was torn off a motel in Peru and a roof was torn off a chruch in Marseilles, both in La Salle county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Mar 9, 11:25 AM CST, 27 minutes earlier.
Area forecast discussion, Mar 9, 11:25 AM CST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
1125 AM CST SAT MAR 9 2002
THE WIND ADVISORY WILL CONTINUE THIS AFTERNOON. SNOW IS SEEN ON THE
DAVENPORT WSR88D RADAR. THE PROFILER DATA AND WATER VAPOR LOOPS
SHOW THE UPPER WAVE OVER NORTHEAST IOWA. THE WAVE WILL PASS OVER
NORTHERN ILLINOIS THIS AFTERNOON AND EVENING. WILL USE THE MESOETA
MODEL. SNOW SHOULD MOVE EAST OF THE FORECAST AREA BY THIS EVENING.
WILL LOWER THE TEMPERATURES THIS AFTERNOON. THE COLD AIR IS MOVING
INTO THE REGION VERY QUICKLY AND FASTER THAN PREVIOUSLY FORECASTED.
.CHI...WIND ADVISORY FOR NORTHEAST ILLINOIS AND NORTHWEST INDIANA
THIS AFTERNOON
STORM WARNING FOR ALL OF LAKE MICHIGAN THIS AFTERNOON AND
TONIGHT.
WHWIn the hours before
Special weather statement, Mar 9, 6:39 AM CST, 5 hours 13 minutes before
ILZ003>006-008-010>014-019>023-032>033-039-091310-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO IL
639 AM CST SAT MAR 9 2002
THE SEVERE THUNDERSTORM WATCH FOR NORTHEAST AND NORTH CENTRAL ILLINOIS
HAS BEEN CANCELLED.
KL
High Wind, Cook
- When
- March 9, 11:52 AM CST to 8:00 PM CST
- Where
- Cook forecast zone
- Measured
- 50 kt (58 mph)
- Deaths
- 4 direct, 0 indirect
- Injuries
- 4 direct, 0 indirect
- Property damage
- $200,000
- Reported by
- LAW ENFORCEMENT
High Wind, De Kalb
- When
- March 9, 1:13 PM CST to 8:00 PM CST
- Where
- De Kalb forecast zone
- Measured
- 50 kt (58 mph)
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 41.894, -88.770 (the zone’s center; the record gives no point)
High Wind, La Salle
- When
- March 9, 2:00 PM CST to 8:00 PM CST
- Where
- La Salle forecast zone
- Measured
- 51 kt (59 mph)
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 41.344, -88.886 (the zone’s center; the record gives no point)
High Wind, Lee
- When
- March 9, 2:00 PM CST to 8:00 PM CST
- Where
- Lee forecast zone
- Measured
- 50 kt (58 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.746, -89.300 (the zone’s center; the record gives no point)
High Wind, Kankakee
- When
- March 9, 2:00 PM CST to 8:00 PM CST
- Where
- Kankakee forecast zone
- Measured
- 50 kt (58 mph)
- Reported by
- NEWSPAPER
- Coordinates
- 41.138, -87.862 (the zone’s center; the record gives no point)
High Wind, Winnebago
- When
- March 9, 3:00 PM CST to 8:00 PM CST
- Where
- Winnebago forecast zone
- Measured
- 50 kt (58 mph)
- Reported by
- NEWSPAPER
- Coordinates
- 42.336, -89.161 (the zone’s center; the record gives no point)
High Wind, Boone
- When
- March 9, 3:00 PM CST to 8:00 PM CST
- Where
- Boone forecast zone
- Measured
- 50 kt (58 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.323, -88.823 (the zone’s center; the record gives no point)
High Wind, McHenry
- When
- March 9, 3:00 PM CST to 8:00 PM CST
- Where
- McHenry forecast zone
- Measured
- 50 kt (58 mph)
- Reported by
- NEWSPAPER
- Coordinates
- 42.324, -88.452 (the zone’s center; the record gives no point)
High Wind, Lake
- When
- March 9, 3:00 PM CST to 8:00 PM CST
- Where
- Lake forecast zone
- Measured
- 50 kt (58 mph)
- Reported by
- NEWSPAPER
- Coordinates
- 42.349, -87.862 (the zone’s center; the record gives no point)
High Wind, Ogle
- When
- March 9, 3:00 PM CST to 8:00 PM CST
- Where
- Ogle forecast zone
- Measured
- 50 kt (58 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.043, -89.321 (the zone’s center; the record gives no point)
High Wind, Kendall
- When
- March 9, 3:00 PM CST to 8:00 PM CST
- Where
- Kendall forecast zone
- Measured
- 50 kt (58 mph)
- Reported by
- NEWSPAPER
- Coordinates
- 41.591, -88.429 (the zone’s center; the record gives no point)
High Wind, Livingston
- When
- March 9, 3:00 PM CST to 8:00 PM CST
- Where
- Livingston forecast zone
- Measured
- 50 kt (58 mph)
- Reported by
- NEWSPAPER
- Coordinates
- 40.892, -88.558 (the zone’s center; the record gives no point)
High Wind, Ford
- When
- March 9, 3:00 PM CST to 8:00 PM CST
- Where
- Ford forecast zone
- Measured
- 50 kt (58 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.597, -88.223 (the zone’s center; the record gives no point)
High Wind, Iroquois
- When
- March 9, 3:00 PM CST to 8:00 PM CST
- Where
- Iroquois forecast zone
- Measured
- 50 kt (58 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.747, -87.824 (the zone’s center; the record gives no point)
High Wind, Kane
- When
- March 9, 4:32 PM CST to 8:00 PM CST
- Where
- Kane forecast zone
- Measured
- 50 kt (58 mph)
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 41.939, -88.429 (the zone’s center; the record gives no point)
High Wind, Will
- When
- March 9, 4:36 PM CST to 8:00 PM CST
- Where
- Will forecast zone
- Measured
- 50 kt (58 mph)
- Reported by
- AWOS,ASOS,MESONET,ETC
High Wind, Grundy
- When
- March 9, 5:00 PM CST to 8:00 PM CST
- Where
- Grundy forecast zone
- Measured
- 50 kt (58 mph)
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 41.285, -88.418 (the zone’s center; the record gives no point)
High Wind, Du Page
- When
- March 9, 7:44 PM CST to 8:00 PM CST
- Where
- Du Page forecast zone
- Measured
- 50 kt (58 mph)
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 41.852, -88.086 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Ohio, March 9 to 10, 20022 deaths · 8 injured · $8.8 million · 55 kt wind · 28 events
- High Wind in Ohio, March 9, 20021 death · 12 injured · $971,000 · 73 kt wind · 32 events
- Blizzard in Minnesota, March 9, 20021 death · 6 injured · $55,000 · 7 events
- High Wind in Iowa, March 9, 2002$2.5 million · 54 kt wind · 51 events
- Damaging Wind in Illinois, March 9, 20021 death · 50 kt wind · 1 event
- Damaging Wind and High Wind in New York, March 9, 2002$3.2 million · 57 kt wind · 17 events
- High Wind in Michigan, March 9 to 10, 20022 injured · $780,000 · 61 kt wind · 17 events
- Damaging Winds and High Wind in Pennsylvania, March 9 to 10, 2002$415,000 · 30 events
- High Wind in Michigan, March 9, 2002$485,000 · 62 kt wind · 23 events
- Damaging Winds and High Wind in Ohio, March 9, 2002$260,000 · 22 events
- Hail and Damaging Winds in Iowa, March 9, 2002$250,000 · 70 kt wind · 22 events
- Damaging Winds and High Wind in West Virginia, March 9 to 10, 2002$270,000 · 18 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5287381, 5287389, 5287382, 5287387, 5287388, 5287390, 5287391, 5287392, 5287393, 5287394, 5287395, 5287396, 5287397, 5287398, 5287385, 5287384, 5287383, 5287386.